A 66-year-old man with squamous cell carcinoma had been receiving chemoradiation therapy after stereotactic radiotherapy for brain metastases. Atezolizumab was initiated as second-line therapy, after which the patient became progression- and recurrence-free. Four days after his second dose of tozinameran (BNT162b2, Pfizer-BioNTech), the patient developed persistent hemoptysis. The patient had no thrombocytopenia or coagulation abnormalities. Bronchoscopy revealed active bleeding from the left lingual tracheal branch. The patient was intubated and admitted to the intensive care unit because of increased bleeding. Subsequently, left bronchial artery embolization was performed using a Serescue. Hemostasis was achieved after the procedure, and the patient was discharged 7 days after the onset of hemoptysis. Vaccination against coronavirus disease has been reported to be associated with thrombosis and cerebral hemorrhage, and the hemoptysis in this case was suspected to be induced by vaccination. In summary, the benefits of vaccination exceeded the risks of adverse events in a patient with cancer. However, in conditions such as after chemoradiation, especially in patients with radiation pneumonitis wherein the vasculature is vulnerable, patients should be carefully monitored for hemorrhagic events after vaccination.
Keywords: hemoptysis; lung cancer; tozinameran; vaccine.
© 2021 The Authors. Thoracic Cancer published by China Lung Oncology Group and John Wiley & Sons Australia, Ltd.